BANGKOK — Seventeen students at a secondary school in Bangkok were rushed to the hospital after they reportedly took hypnotic drugs at school.
Doctors say their conditions are "gradually improving," though some are still the under influence of the drug, which has been identified as Nimetazepam, a powerful sleeping pill.
Ratchapol, the director of Wat Sakaengam School in Samaedam district, said a number of students have told him that a ninth-grade student distributed the pills during a school sporting event on 7 January.
"Some students then started to act intoxicated, and they couldn't go home, so we sent them to hospital because we were afraid they might be in danger," Ratchapol said. "The doctors told me they consumed severe type of hypnotic drug that could kill them if they overdosed."
Several students were at already home when their parents noticed their strange behavior. One 13-year-old eighth-grader refused to talk to his family and went straight to his room, prompting his father to suspect that something was amiss.
"I tried to ask him what the matter was, but he didn't make sense at all," said Praphat, the boy’s father, who eventually decided to send his son to the hospital.
Teachers have found 28 packets of the drug on school premises so far, said Ratchapol, the school's director. It is unclear how many pills were consumed by the students, he said.
"We have summoned the student [who distributed the pills] for questioning," Ratchapol said. "She told us she stole the drugs from a relative who takes the pill to treat a mental condition."
Doctors say that Nimetazepam is ten times stronger than the average sleeping pill.
"The drugs could have killed them," said one of the doctors overseeing the students’ recovery.
Praphat said his son told him at the hospital yesterday that his friends encouraged him to take the pill, which they claimed was "a vitamin that will make you feel fun."
"My son is not a bad kid. He never associated himself with drugs," Praphat said yesterday. "I believe he wasn't aware of the [true] situation. He must have thought it was really a vitamin."